Entertainment

Doctors cast doubt on video of California deputy nearly dying after being ‘exposed to fentanyl’


Several medical experts are doubting the validity of a video of a California deputy collapsing and nearly dying after simply being exposed to fentanyl, saying its not ‘biologically possible.’

Medical experts are saying that the bodycam footage of a California deputy trainee collapsing and nearly dying after he was exposed to fentanyl is not likely because its nearly impossible to overdose on fentanyl from simply touching the drug.

The San Diego County Sheriff’s Department recently released footage that shows deputy David Faiivae collapsing after he was exposed to the opioid while processing drugs during an arrest in San Marcos.

He was saved by his field training officer Corporal Scott Crane, who administered Narcan, a drug that reverses overdoses, and kept Faiivae breathing after the incident on July 3. 

This is the shocking moment California deputy trainee David Faiivae collapsed and nearly died after he was exposed to fentanyl

Faiivae was saved by his field training officer Corporal Scott Crane, who administered Narcan, a drug that reverses overdoses, and kept Faiivae breathing after the incident on July 3

Faiivae was saved by his field training officer Corporal Scott Crane, who administered Narcan, a drug that reverses overdoses, and kept Faiivae breathing after the incident on July 3

Faiivae was treated by emergency services and taken to hospital after the incident in North OakAs Faiivae steps back he appears disorientated and collapses.x

Faiivae was treated by emergency services and taken to hospital after the incident at the parking lot off North Twin Oaks Valley Road

The video was an effort by the Sheriff’s Department to raise awareness about the rising rates of fentanyl overdoses, as well as the importance of carrying naloxone to save those who might overdose.

But medical experts are casting doubt on the Sheriff’s Department’s message, telling the New York Times that it is impossible to overdose on fentanyl simply through exposure. They added that spreading misinformation about contact highs does not help curb the opioid crisis.

‘The only way to overdose is from injecting, snorting or some other way of ingesting it,’ Dr. Ryan Marino, medical director of toxicology and addiction medicine at University Hospitals in Cleveland, told the Times. ‘You cannot overdose from secondhand contact.’

Dr. Scott Krakower, a psychiatrist at Zucker Hillside Hospital in Queens, told the Times it is possible for someone to exhibit overdose symptoms if they inadvertently  sniffed the the powerful drug. 

But Leo Beletsky, a professor of law and health sciences at Northeastern University in Boston, told the Times that an opioid overdose tends to leave victims with shallow, almost undetectable breath, limp limbs, blue lips and fingertips, and gurgling sounds coming from the mouth, symptoms the deputy does not seem to exhibit in the footage.

Fentanyl (pictured) was blamed for 461 fatal overdoses in San Diego County in 2020 - a number expected to increase by more than 50 per cent to 700 in 2021

Fentanyl (pictured) was blamed for 461 fatal overdoses in San Diego County in 2020 – a number expected to increase by more than 50 per cent to 700 in 2021

Corporal Crane said Faiivae's 'eyes rolled back in his head' and he 'was OD'ing all the way to the hospital'

Corporal Crane said Faiivae’s ‘eyes rolled back in his head’ and he ‘was OD’ing all the way to the hospital’

Corporal Scott Crane saved Faiivae's life by immediately administering Narcan, a drug that reverses overdoses

Corporal Scott Crane saved Faiivae’s life by immediately administering Narcan, a drug that reverses overdoses

In recalling his supposed overdose Faiivae said it was ‘as though my lungs just locked up, I couldn’t breathe. I was trying to gasp for breath but I couldn’t breathe at all.’ 

Bodycam footage shows Faiivae and his field training officer Corporal Scott Crane processing drugs after an arrest before Crane advises Faiivae not to get too close to the suspected Fentanyl. 

As Faiivae steps back he appears disorientated and collapses.

‘I remember just not feeling great, and then I fell back. I don’t remember anything after that’, Faiivae said. 

‘I ran over to him and I grabbed him, and he was OD’ing,’ Crane later said.

But Beletsky told the Times that ‘it is not biologically possible’ to experience overdose symptoms, or to die, from touching or being exposed to the drug and said most opioids take 30 to 90 minutes to become fatal, and a fentanyl overdose can be fatal in 10 to 15 minutes.

Beletsky added that the only way to get fentanyl into someone’s system through their skin is by using medically prescribed fentanyl patches for pain, and those patches have led to very few, if any, overdoses. 

The professor suggested that Faiivae’s reaction could be a result of the stress and panic among law enforcement officers around this issue and noted that reactions to fentanyl such as Faiivae’s tend to only be reported only by police departments or drug administrations, and in these cases there are rarely any toxicology reports or  medical follow-ups to prove it was an actual fentanyl overdose. 

DailyMail reached out to the San Diego County Sheriff’s Department for comment.  

A report on the risks of incidental exposure to fentanyl co- authored by Beletsky found that police and other authorities, including the U.S. Drug Enforcement Administration, have published false information about how fentanyl can become present in the body as well as what leads to an overdose, the Times reported. 

This false information has been used to promote the notion that a small amount of fentanyl absorbed through the skin can be fatal but that misconception could actually run counter to police’s ultimate goal of preventing fatal overdoses by delaying lifesaving help during overdoses and cause emergency responders to report vicarious trauma, compassion fatigue and panic attacks brought on by fear of the drug, the Times reported. 

‘This kind of misinformation is definitely harmful,’ Beletsky said. ‘It misrepresents the signs and symptoms of overdose, it also adds to the already very elevated levels of stress and burnout and anxiety among law enforcement officers.’

The professor said misinformation also gets in the way of providing proper help when someone is experiencing a fentanyl overdose.

‘If people think that they might die of an overdose from providing emergency assistance — that might cost lives,’ Beletsky said. 

San Diego County Sheriff’s department said Faiivae, who was doing his last day of training, has not yet returned to work after the incident. 

It remains unclear how he was exposed to the drug – whether it was airborne or absorbed through his skin. 

Faiivae had worn gloves while processing the drugs, but took them off moments before he collapsed. 

Fentanyl’s use has soared 46 per cent in the last year, according to the Sheriff’s office.  

The opioid was blamed for 461 fatal overdoses in San Diego County in 2020 – a number expected to increase by more than 50 per cent to 700 in 2021. 

According to the US Centers for Disease Control and Prevention, more than 83,000 people lost their lives to drug-related overdoses in the 12-month period ending in July 2020.

It was a significant increase from 2019, when more than 70,000 people died of overdoses.

The preliminary data also indicated there was a 26 per cent increase in the number of cocaine-related overdose deaths, with fentanyl being the most likely driver of these fatalities. 

It is often added to heroin because it creates the same high as the drug, with the effects biologically identical. 

But it can be up to 50 times more potent than heroin, according to officials in the US, and only a few grains can have deadly consequences. 

Undersheriff Kelly Martinez said the video was released to help raise awareness of the dangers of fentanyl. 

What is fentanyl and why is it so dangerous?

 

Fentanyl was originally developed in Belgium in the 1950s to aid cancer patients with their pain management. 

Given its extreme potency it has become popular amongst recreational drug users. 

Overdose deaths linked to synthetic opioids like fentanyl jumped from nearly 10,000 in 2015 to nearly 20,000 in 2016 – surpassing common opioid painkillers and heroin for the first time. 

And drug overdoses killed more than 72,000 people in the US in 2017 – a record driven by fentanyl. 

It is often added to heroin because it creates the same high as the drug, with the effects biologically identical. But it can be up to 50 times more potent than heroin, according to officials in the US. 

In America, fentanyl is classified as a schedule II drug – indicating it has a strong potential to be abused and can create psychological and physical dependence. 



Source link

Related Articles

Back to top button